Kansas, 2005

Hail and Damaging Winds in Kansas, May 24, 2005

May 24, 2005 · NWS DDC · 5 events in 3 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 2:30 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, May 24, 2:30 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE MAY 24 2005

.DISCUSSION...

DAYS 1-2...
FOR THIS FORECAST THE GREATEST CONCERN IS FOR THE FORECAST MCS
TONIGHT.

THE DIAGNOSTICS CONTINUE TO SHOW A SYNOPTIC SCALE PATTERN WITH A
HEALTHY SHORT WAVE TROUGH NOW MOVING ACROSS THE NORTHERN ROCKIES AND
AN UPPER RIDGE ACROSS THE DESERT SOUTHWEST. THE REMAINING NORTHWEST
FLOW BAROCLINIC ZONE ACROSS KANSAS LOOKS SET TO HOST ANOTHER MCS
AGAIN TONIGHT AND THIS TIME A BIT FARTHER WEST. MODEL MASS FIELDS
AND MOISTURE FIELDS APPEAR REASONABLY WELL INITIALIZED FROM THE
MORNING ANALYSES AND GIVEN THE MESOETAS PERFORMANCE THE PAST FEW
RUNS ILL GLADLY FOLLOW ITS LEAD. THE SCENARIO THEN IS FOR AN MCS TO
DEVELOP OVER NORTHWEST KANSAS AND BLAST SOUTH ACROSS THE WESTERN
HALF OF MY FORECAST AREA. SOUNDING PARAMETERS INDICATE THIS WILL BE
LARGELY A WIND AND RAIN MACHINE SIMILAR TO LAST NIGHTS MCS AND HAVE
WORDED EVERYTHING ACCORDINGLY. IT SHOULD BE IN THE PANHANDLES BY
SUNRISE. WITH ITS FARTHER WEST LOCATION AND RAPID MOVEMENT THE LOCAL
CONSENSUS IS THAT ANY WATER PROBLEMS WOULD BE RARE AND THUS NO
HYDROLOGICAL PRODUCTS WILL BE ISSUED.

AFTER THE MCS PASSES, THE SYNOPTIC SCALE BAROCLINIC ZONE NOW OVER
THE NORTHWEST QUADRANT OF THE CONUS DRIVES SLOWLY SOUTHEAST ACROSS
THE PLAINS WITH A COLD FRONT WORKING ITS WAY THROUGH THE FORECAST
AREA DURING THE DAY TOMORROW. THAT FRONT WILL BRING ANOTHER BUT MUCH
SMALLER CHANCE FOR SOME CONVECTION ALONG ITS LEADING EDGE. ONCE THE
FRONT HAS PASSED, THE BOUNDARY LAYER RETURNS TO A STRONGER EASTERLY
WIND COMPONENT WITH A FAIR AMOUNT OF WARM AIR ADVECTION ABOVE THE
FRONT PRODUCING WIDESPREAD ISENTROPIC LIFT AND SOME CHANCES FOR
MOSTLY LIGHT RAIN THROUGH THURSDAY.

FOR TEMPERATURES, HAVE COOLED THE HIGHS A BIT FOR CLOUDS AND RAIN ON
THURSDAY BUT CHANGED VERY LITTLE ELSE.

DAYS 3-7...
ALTHOUGH MODELS STILL STRUGGLING WITH OUR EASTERN PACIFIC SYSTEM
THIS WEEKEND, ALL ARE IN GENERALLY GOOD AGREEMENT WITH NW FLOW
CONTINUING THROUGH THE WEEKEND. ALSO MODELS IN FAIR AGREEMENT WITH
HIGH PRESSURE BUILDING INTO THE CNTL PLAINS THURS-FRIDAY BEHIND OUR
FRONT MID WEEK. AFTER THIS FOR THE WEEKEND SE FLOW RETURNING
MOISTURE TO THE WESTERN HIGH PLAINS. WILL THEREFORE GO WITH A BREAK
IN THE PCPN ACTION FOR THURSDAY/FRIDAY FOLLOWED BY AT LEAST CLIMO
NOCTURNAL POPS FOR THE WEEKEND-EARLY NEXT WEEK.

ENSEMBLES OFFERING LITTLE CONFIDENCE BOOST AS CDC/NCEP SHOWING
DIFFERING SOLUTIONS OF OUR PACIFIC SYSTEM MOVING EASTWARD INTO THE
WRN CONUS. HAVE THEREFORE LEFT TEMPS AND PCPN NEAR NORMAL IN THE
8-10DAY OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  73  54  69 /  100  20  40  30
GCK  58  73  53  68 /  100  30  30  20
EHA  58  74  54  72 /   90  30  40  30
LBL  60  75  54  72 /  100  30  40  30
HYS  60  69  53  68 /   05  30  10  10
P28  63  73  56  70 /   10  30  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/BURGERT
Hazardous weather outlook, May 24, 8:53 AM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
953 AM CDT TUE MAY 24 2005

KSZ030-031-043>046-061>066-074>081-084>090-251000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
953 AM CDT (853 AM MDT) TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BY EARLY THIS AFTERNOON THUNDERSTORMS WILL BEGIN DEVELOPING IN
EXTREME NORTHEAST COLORADO. AT FIRST THESE STORMS WILL BE DISCRETE
IN NATURE AND PRODUCE SOME HAIL AND STRONG WINDS. AS THEY MOVE SOUTH
SOUTHEAST ON THE UPPER LEVEL WINDS, THEY WILL ENCOUNTER A DEEP
LAYER OF VERY WARM, VERY MOIST AND VERY UNSTABLE AIR OVER NORTHWEST
KANSAS AND QUICKLY FORM INTO A HUGE CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS.

BY ABOUT 10 PM CDT TONIGHT AN ARC OF SEVERE THUNDERSTORMS SHOULD
EXTEND FROM AROUND HILL CITY TO TRIBUNE AND WILL BE MOVING SOUTH
SOUTHEAST AT AROUND 40 MPH. IT WILL REACH A LACROSSE TO DODGE CITY
AND ULYSSES LINE BY AROUND 1 AM CDT AND MOVE OFF INTO OKLAHOMA BY
AROUND 4 AM CDT.

THIS COMPLEX OF THUNDERSTORMS WILL MAINLY PRODUCE DAMAGING WINDS FROM
60 TO 80 MPH AS WELL AS TORRENTIAL RAINS. SOME URBAN AREAS AND SMALL
STREAMS MAY EXPERIENCE FLOODING FOR A FEW HOURS AS THE STORM PASSES
QUICKLY THROUGH. IT MAY BE NECESSARY TO ISSUE A FLOOD WATCH FOR
FLASH FLOODING LATER TODAY FOR THIS SITUATION.

PRESENTLY IT LOOKS AS IF RAINFALL AMOUNTS WILL GENERALLY BE IN THE
1 TO 1.5 INCH RANGE WITH A FEW LOCATIONS GETTING AS MUCH AS 2 TO 3
INCHES OF RAIN OVERNIGHT. THE RAIN WILL COME OVER ABOUT A 1 TO 2
HOUR PERIOD MAKING IT DIFFICULT FOR DRAINAGE SYSTEMS TO KEEP UP WITH
IT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY, A COLD FRONT WILL MOVE RAPIDLY SOUTH ACROSS THE AREA
BRINGING ANOTHER BAND OF THUNDERSTORMS WEDNESDAY AFTERNOON THOUGH
PROBABLY NOT AS INTENSE AS THOSE FOR TUESDAY NIGHT. AFTER THAT
WIDESPREAD RAIN AND SHOWERS WILL LINGER BEHIND THE COLD FRONT ALL
THE WAY INTO THURSDAY AFTERNOON.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

JOHNSON

In the hours before

Special weather statement, May 24, 4:36 PM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT TUE MAY 24 2005

KSZ030-043>045-250500-
LANE-NESS-SCOTT-TREGO-
536 PM CDT TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH #326 IN EFFECT UNTIL MIDNIGHT CDT...

THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

       NORTHWESTERN KANSAS

EFFECTIVE THIS TUESDAY AFTERNOON FROM 530 PM UNTIL MIDNIGHT CDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHWEST
KANSAS:

SCOTT...LANE...NESS...TREGO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LACY
Special weather statement, May 24, 7:55 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT TUE MAY 24 2005

KSZ030-031-043>046-061>066-074>081-084>090-250800-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
855 PM CDT (755 PM MDT) TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH #327 IN EFFECT UNTIL 3 AM CDT/2 AM
MDT...

THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

       WEST CENTRAL AND SOUTHWESTERN KANSAS

EFFECTIVE THIS TUESDAY NIGHT AND WEDNESDAY MORNING FROM 845 PM UNTIL
3 AM CDT/2 AM MDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN WEST CENTRAL
AND SOUTHWESTERN KANSAS:

SCOTT...LANE...NESS...TREGO...ELLIS...RUSH...HAMILTON...KEARNEY...
FINNEY...HODGEMAN...PAWNEE...STANTON...GRANT...HASKELL...GRAY...
FORD...EDWARDS...STAFFORD...KIOWA...PRATT...MORTON...STEVENS...
SEWARD...MEADE...CLARK...COMANCHE...BARBER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

THIS WATCH REPLACES THE PREVIOUS WATCH #326 WHICH WAS IN EFFECT
UNTIL MIDNIGHT CDT FOR SCOTT, LANE, NESS, AND TREGO COUNTIES.

LACY

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 24, 8:54 PM CST
Where
Hamilton County, 2 mi E of Coolidge
Measured
55 kt (63 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.033, -101.967

Measured at a KDOT site.

Thunderstorm Wind, Hamilton

When
May 24, 9:13 PM CST
Where
Hamilton County, Syracuse
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -101.750

Measured at a KSN-tv weather lab at the High School.

Thunderstorm Wind, Kearny

When
May 24, 9:45 PM CST
Where
Kearny County, 13 mi W of Lakin
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.950, -101.483

Three to four inch diameter tree limbs were broken.

Hail, Morton

When
May 24, 11:00 PM CST
Where
Morton County, 2 mi E of Richfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -101.750

Hail, Morton

When
May 24, 11:05 PM CST
Where
Morton County, Elkhart
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -101.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449855, 5449856, 5449857, 5449858, 5449859.